Pseudomembranous colitis (PMC) is known to be associated with antibiotic treatment, but is not commonly related to antitubercular (anti-TB) agent, rifampin. PMC is frequently localized to rectum and sigmoid colon, which can be diagnosed with sigmoidoscopy. We report a case of rifampin-induced PMC with rectosigmoid sparing in a pulmonary tuberculosis patient. An 81-year-old man using anti-TB agents was admitted with a 30-day history of severe diarrhea and general weakness. On colonoscopy, nonspecific findings such as mucosal edema and erosion were found in sigmoid colon, whereas multiple yellowish plaques were confined to cecal mucosa only. Biopsy specimen of the cecum was compatible with PMC. Metronidazole was started orally, and the anti-TB medications excluding rifampin were readministerred. His symptoms remarkably improved within a few days without recurrence. Awareness of rectosigmoid sparing PMC in patients who develop diarrhea during anti-TB treatment should encourage early total colonoscopy.
|Number of pages||3|
|Publication status||Published - 2011|
- Antitubercular agent
ASJC Scopus subject areas
- Medicine (miscellaneous)
- Radiology Nuclear Medicine and imaging